# SDR 2011FA0000488

- Difficulty date: June 18, 2011
- Submitted: July 26, 2011
- Operation: General aviation
- Aircraft: N115CK
- Make and model: Gulstm 114B
- Aircraft serial: 14680
- Aircraft time: 432 hours
- Engine: Lyc IO540T4B5
- Engine time: 5 hours
- Propeller: Mcauly B3D32C417
- System (JASC): 2197 · Air Conditioning System Wiring
- Part: Diode
- Part number: NTE5814
- Condition: Burned Out
- Location: Zone 200
- Part time: 5 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: B
- Precautionary procedure: H, A

## Discrepancy

AIR CONDITIONING/ALTERNATOR NR 2 SYS PROBLEM GENERATED SMOKE IN THE COCKPIT.  ACFT PERFORMED PRECAUTIONARY LANDING.  PROBLEM WAS IDENTIFIED BY MX AND SYS WAS DISABLED AND PLACARDED "INOPERATIVE" FOR A FLT TO HAVE ADDITIONAL REPAIRS MADE.  TROUBLESHOOTING REVEALED THE SOURCE OF THE SMOKE TO BE FROM A DIODE BEHIND THE RT SIDE PANEL, IN BETWEEN WIRES M509B18 & M500A18.  DIODE GOT VERY HOT, EMITTED ELECTRICAL BURNING ODOR, THEN PHYSICALLY SEPARATED & ELECTRICALLY OPENED, AFTER 15 MINUTES OF SYS OPS DURING TROUBLESHOOTING.  RAN VARIOUS SYS TEST WIRES TO MULTIPLE SPOTS IN SYS CIRCUITRY AND PUT AMMETERS IN-LINE AT NR 2 VOLTAGE REGULATOR AND AIR CONDITIONER COMPRESSOR MOTOR & BROUGHT ALL TEST LINES INTO COCKPIT FOR TROUBLESHOOTING RUNS. SOLDERED NEW DIODE INTO LINE FOR TESTING.  RAN ACFT SEVERAL TIMES FOR TROUBLESHOOTING, AND JUMPING OUT COMPONENTS & LINE SEGMENTS TO RECORD CHANGES. JUMPED ALL WIRING OUT FOR THE K-24 PUSH TO TEST RELAY, AND MINIMIZED THE CURRENT DRAW AT THE NR 2 VOLTAGE REGULATOR RED WIRE M500C13 WHICH IS TAPPED BETWEEN WIRES M509B18 AND M500A18. REMOVED RELAY K-24 AND BENCH TESTED OK. REINSTALLED RELAY K-24 AND RESOLDERED ALL WIRE CONNECTIONS. RAN UP AND CONFIRMED SIGNIFICANTLY DECREASED CURRENT DRAW AT THE NR 2 VOLTAGE REGULATOR RED WIRE M500C13 THROUGH THE DIODE CONFIRMING THAT THERE MUST HAVE BEEN HIGHER THAN NORMAL RESISTANCE IN THE K-24 RELAY COIL SOLDER JOINTS AT CONTACTS NR 2 OR NR 9 CAUSING INCREASED AMPERAGE DRAW THROUGH THE DIODES.  INSTALLED A NEW PN NTE5814 DIODE IN BETWEEN WIRES M509B18 AND M500A18.  REMOVED ALL ADDITIONAL WIRING AND AMMETERS INSTALLED FOR TESTING. REASSEMBLED ALL OF THE INSTRUMENT PANEL AND RT SIDE PANEL COMPONENTS DISASSEMBLED FOR ACCESS. RAN UP ACFT, AND TEST FLEW FOR .5 HOURS WITH THE AIR CONDITIONER ON, WITH NO DEFECTS NOTED.
